It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


Hello! I'm new here, and I've been reading over other's posts trying to find some helpful information for my mother in law. She's 58 years old, and up until 2yrs ago, her only "true" health concern was diabetes. She was diagnosed with Temporal Arteritis and PMR almost exactly 2yrs ago after an extensive headache/face pain. Her rheumatologist treated her w/ an initial dose of 20mg prednisone. Over a six month course she gained 50lbs, but was able to wean herself off the prednisone completely. She was symptom free.

About a month later she started developing other symptoms, new symptoms popping up daily! No exaggeration! She started having severe nausea, extreme fatigue, weakness all over, dizzyness, she lost cognitive function, was very slow to respond if she was even able, she stopped being able to write! The simplest of tasks became the most difficult for her. She vomitted up everything she ate, even though she was on a "cocktail" of anti-nausea meds. Her doctor sent her back to the rheumatologist. He told her this was NOT the previous auto-immune disorders that she was dealing with, and that she was in an adrenal crisis and needed to see a specialist for that!

She went back to her PCP. The PCP brushed it all off sending her to a GI specialist. The GI specialist ran every test she could, and found nothing. Back to the PCP, who decided she must have gastroparesis!

Our family got fed up! When I weighed her to find that she had lost 90lbs in 4mths, and was now refusing ALL food and drink, I loaded her up and took her to the local ER. They admitted her. Started her on TPN. Still no improvement...due to a slightly elevated Sed rate they decided to give her a low dose of steroids over a 5 day period. This is when we started seeing change!

Within 24hours she was able to eat a (small) meal and keep it down! She started communicating w/ us again (in short periods). She'd had an appt at Oregon Health Sciences University (OHSU) w/ a GI specialist. We kept that appt. They looked her over, talked to the family (she was not able to communicate), and decided that they knew what was wrong. They admitted her to the hospital and had the Internal Medicine team take over her care. They ultimately tested her cortisol and found that it was low. They started her on 7.5mg/day. She was doing AMAZING w/ this...up until 3mths ago.

Her PCP told her to go ahead and wean herself off the prednisone, "Cause she didn't need it anymore!" :rolleyes: Two weeks later she was in the ICU at the local hospital w/ a whole new mess of issues! They decided to up her prednisone to 10mg/day. That got her back on her feet and going, but only for a minute!

Currently she's suffering from:
Extreme fatigue
Insomnia at night
Nausea
Vomitting
Diarrhea
Short term Memory Loss
Cognitive issues
Diabetes (not controlled)
Extreme dizzyness (she's fallen 5x's this past week alone!)
Constant urination
Thirst throughout the day and night
AND
She was in a car accident that SHE caused. No injuries to anyone, but she was so confused that she didn't know what to do. She sat in the car and acted like nothing had ever happened. *Back to the PCP*

PCP says: It's alzheimer's. We need to have her tested.

I think different. I think that her "low cortisol" has developed into Addison's. We're trying EVERYTHING we can to get her into the Endocrinologist that specializes in Adrenal Insufficiencies. It'll be about 2wks before she can get in though. And she's going down hill faster everyday.

Now that you have the background, my true question is:
Can low cortisol develop into Addison's?
Could the recent weaning of the prednisone + the severe UTI have finished off the rest of her own cortisol production?
If so, how would they do the testing w/ her on the prednisone?
With just one missed dose she is in BAD shape.
We have family member's alternating days w/ her while her husband works. We're afraid the next fall could be fatal.
Do we just take her back to OHSU ER?

I'm asking for help from you all here, as you have the disease, and you know how it affects you. Would you wait, if this is where you were at? She's unable to even make these decisions on her own anymore, so we kind of have to outsource right now!

Thank you, in advance!
Thank you all SOO much for your responses! I have been trying to do as much research into all of this as possible! I've found this healthboard to be the most help so far! Knowing what particular tests to ask for is such a huge help! Thanks again!

I suffer from lupus myself, so I've been a little overwhelmed lately with all of this! I am supposed to have her staying w/ me for a week and a half so that I can "watch" her and keep her from getting injured while my father in law is out of town. I'm hoping to use this opportunity to get her into another endo that specializes in adrenal insufficiencies!

Does anyone know how to find out if our local lab has the ability to run these tests? Are they very common?
My understanding of the process is this:

Hypothalamus releases CRF (cortoco..something...factor) this CRF tells the Pituatary to produce ACTH (adrenocorto....something...hormone) ACTH tells the adrenal glands to produce cortisol.

The chain can be broken anywhere along the pathway and based on which location the diagnosis varies. My understanding is that Addison's is the condition of adrenal failure and that if the issue is above the adrenals you have all the symptoms of Addison's so I suppose it would be secondary Addison's, meaning Addison's as a result of another underlying condition.

It seems odd to me that a UTI or Predisone could cause adrenal failure. It would make sense that they could cause Kidney failure which I suppose could lead to adrenal failure or fatigue but it could be she is producing the needed cortisol but her kidney's are not filtering it correctly thus wasting needed hormones and steroids. And wow I think this may have answered some of my question on this site.

If she is not communicating I would have to say you need to use your own judgement about the ER but I always feel very off when my cortisone levels are off. I would go by the addison's guidelines on that until you know for sure what it is. Better to be safe. One thing that always clued me in to how bad it was is the uncontrolled shaking (very small movements, and you could see little strange muscles all over my body twitching repetitavely. When that happened I was always really low on my levels.

Good luck with all this, God bless you.





All times are GMT -7. The time now is 05:05 AM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!